Hail, Cheyenne
- When
- July 22, 8:04 PM CST
- Where
- Cheyenne County, 11.86 mi NW of St Francis
- Measured
- 1.5 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 39.871, -101.981
The hail dented cars and damaged shingles.
During the evening ping-pong ball sized hail was reported from thunderstorm northwest of St. Francis.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
During the evening ping-pong ball sized hail was reported from thunderstorm northwest of St. Francis.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 22, 5:56 PM CST, 2 hours 8 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 556 PM MDT Sun Jul 22 2018 .SHORT TERM...(This afternoon through Monday night) Issued at 215 PM MDT Sun Jul 22 2018 Overview: The Tri-State area remains situated on the N/NE periphery of an upper level ridge (centered invof New Mexico) at the southern fringe of W-NW flow aloft. Forecast considerations and expectations are essentially the same as yesterday. Today-Tonight: Small amplitude perturbations on/near the tropopause (150-175 mb level) will continue to round the northern periphery of the ridge from the Desert SW/4-Corners region into portions of the Rockies and High Plains this afternoon through tonight -- though the influence of these high altitude waves cannot be ascertained with much confidence -- and mid-level features (e.g. MCVs) generated by persistent upstream convection are more likely to influence convective evolution. Low-level forcing will remain confined to shallow convergence invof a weak SFC-H85 trough in the lee of the Rockies. 18Z HRRR and 12Z NAM NEST simulated reflectivity forecasts suggest a familiar scenario in which scattered upstream convection grows upscale into loosely organized clusters that slowly propagate E/SE into eastern CO and far western KS this evening (00-08Z). Effective deep-layer shear on the order of 25-30 knots, moderate MLCAPE (1000-2000 J/kg) and weak forcing suggest organization will primarily be multicellular in nature. A few storms will be capable of producing brief/sporadic downbursts in eastern CO between 6-10 pm MDT. Locally heavy rainfall and isolated flash flooding will certainly remain possible (primarily in eastern CO) given weak steering flow and above normal PWAT values (1.2" to 1.4"). Expect convection to wane by midnight -- though there is a slim chance that upstream convection in SD/NE may propagate southward into portions of north-central and northwest KS between 08-15Z Monday morning. Monday-Monday night: There will be relatively little change in the synoptic pattern, however, with ongoing convection possible (perhaps likely) over and upstream of the Tri-State area Monday morning, confidence remains very low w/regard to convective evolution Monday aft/eve into Monday night. .LONG TERM...(Tuesday through Sunday) Issued at 116 PM MDT Sun Jul 22 2018 Upper high pressure remains centered over the Four Corners region on Tuesday with ridging across the western half of the country. To the east, a trough stretches over the eastern CONUS, placing the High Plains under northwest flow aloft. Meanwhile, an upper closed low spins over south central Canada. Throughout the day, surface high pressure slides east of the High Plains, allowing moisture to filter back into the area. This enables thunderstorm chances to return to the forecast Tuesday night as a shortwave passes through. A cold front enters the High Plains midweek and stalls, providing a focus for storm development. As the week progresses, the upper low in Canada pushes southeast into the Upper Midwest and ridging retrogrades towards the west coast. Northwest flow prevails through the end of the weekend, and multiple disturbances generate shower and thunderstorm chances throughout the remainder of the long term period. Overall, wet and cooler conditions are anticipated with ample moisture in place. Will definitely need to keep an eye on the potential for heavy rainfall during this timeframe. High temperatures rise from the 80s on Tuesday to the upper 80s/low 90s on Wednesday before falling into the upper 70s/low 80s on Thursday and Friday. The weekend looks a tad warmer with highs in the 80s across the region. Low temperatures range from the upper 50s to mid 60s throughout the period. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 529 PM MDT Sun Jul 22 2018 VFR conditions are expected through the 00Z TAF period at GLD. Isolated thunderstorms at GLD after 02Z will become more numerous between 04Z-06Z. Thunderstorms will decrease in coverage with a few storms persisting through the early morning hours. Light winds are expected to turn to the north and become gusty after 18Z. VFR conditions are expected through the 00Z TAF period at MCK with isolated storm possible after 04Z through the early morning hours on Monday. Light winds are expected to turn to the north and become gusty after 15Z. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...VINCENT LONG TERM...JBH AVIATION...LOCKHART
Hazardous Weather Outlook National Weather Service Goodland KS 1031 AM MDT Sun Jul 22 2018 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231645- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1031 AM MDT Sun Jul 22 2018 /1131 AM CDT Sun Jul 22 2018/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Scattered to numerous thunderstorms will develop in the mountains and foothills of Colorado this afternoon and track slowly east into extreme western Kansas this evening and tonight. A few storms may briefly become severe, with a primary threat of damaging winds. The potential for isolated severe weather will be greatest along and west of Highway 27 between 6 PM and 10 PM MDT this evening. Locally heavy rainfall and isolated flash flooding will also be possible, primarily along and west of Highway 27. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY... Scattered thunderstorms will affect portions of the Tri-State area during the afternoon and evening hours Wednesday through Saturday. A few severe storms capable of producing damaging winds will be possible each day. Heavy rainfall and isolated flash flooding will also remain possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. Vincent
Special Weather Statement National Weather Service Goodland KS 743 PM MDT SUN JUL 22 2018 COZ090-230200- Yuma County CO- 743 PM MDT SUN JUL 22 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA COUNTY UNTIL 800 PM MDT... At 743 PM MDT, Doppler radar was tracking a strong thunderstorm 14 miles southwest of Wray, moving south at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Vernon. This includes Highway 385 between mile markers 220 and 235. LAT...LON 3992 10248 3999 10226 3979 10211 3970 10244 TIME...MOT...LOC 0143Z 339DEG 14KT 3989 10235 024
Special Weather Statement National Weather Service Goodland KS 745 PM MDT SUN JUL 22 2018 COZ090-091-230200- Kit Carson County CO-Yuma County CO- 745 PM MDT SUN JUL 22 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL YUMA AND NORTHEASTERN KIT CARSON COUNTIES UNTIL 800 PM MDT... At 745 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles southwest of Bonny Reservoir, moving south at 5 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of south central Yuma and northeastern Kit Carson Counties. This includes Highway 385 between mile markers 198 and 211. LAT...LON 3965 10240 3962 10217 3942 10215 3946 10249 TIME...MOT...LOC 0145Z 008DEG 6KT 3957 10230 024
Special Weather Statement National Weather Service Goodland KS 749 PM MDT SUN JUL 22 2018 COZ090-KSZ001-230200- Yuma County CO-Cheyenne KS- 749 PM MDT SUN JUL 22 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA COUNTY IN NORTHEASTERN COLORADO AND WEST CENTRAL CHEYENNE COUNTIES IN NORTHWESTERN KANSAS UNTIL 800 PM MDT/900 PM CDT/... At 748 PM MDT/848 PM CDT/, Doppler radar was tracking a strong thunderstorm 13 miles west of St. Francis, moving southeast at 25 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of southeastern Yuma County in northeastern Colorado and west central Cheyenne Counties in northwestern Kansas. LAT...LON 3986 10220 3991 10201 3974 10185 3969 10210 TIME...MOT...LOC 0148Z 313DEG 21KT 3983 10205 024
Special Weather Statement
National Weather Service Goodland KS
757 PM MDT SUN JUL 22 2018
COZ090-NEZ079-230215-
Yuma County CO-Dundy NE-
757 PM MDT SUN JUL 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL YUMA AND
SOUTHWESTERN DUNDY COUNTIES UNTIL 815 PM MDT...
At 757 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Wray, moving southeast at 20 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Wray and Laird.
This includes Highway 385 between mile markers 236 and 251.
LAT...LON 4024 10212 4004 10191 4000 10200 4000 10205
3998 10205 3991 10222 4015 10232
TIME...MOT...LOC 0157Z 331DEG 18KT 4013 10218
024Special Weather Statement
National Weather Service Goodland KS
801 PM MDT SUN JUL 22 2018
COZ090-230215-
Yuma County CO-
801 PM MDT SUN JUL 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA COUNTY UNTIL
815 PM MDT...
At 800 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles south of Wray, moving southeast at 25 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Idalia, Beecher Island and Vernon.
This includes Highway 385 between mile markers 216 and 234.
LAT...LON 3997 10218 3975 10205 3973 10205 3968 10235
3993 10249
TIME...MOT...LOC 0200Z 319DEG 20KT 3986 10231
024Special Weather Statement National Weather Service Goodland KS 801 PM MDT SUN JUL 22 2018 COZ090-KSZ001-230215- Yuma County CO-Cheyenne KS- 801 PM MDT SUN JUL 22 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL YUMA COUNTY IN NORTHEASTERN COLORADO AND NORTHWESTERN CHEYENNE COUNTIES IN NORTHWESTERN KANSAS UNTIL 815 PM MDT/915 PM CDT/... At 801 PM MDT/901 PM CDT/, Doppler radar was tracking a strong thunderstorm 12 miles south of Haigler, or 13 miles northwest of St. Francis, moving southeast at 25 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Beecher Island. LAT...LON 3992 10219 3996 10198 3979 10180 3970 10210 TIME...MOT...LOC 0201Z 319DEG 20KT 3985 10203 024
The Goodland radar (KGLD), 61 km away, was scanning. The volume nearest the first event began at 02:01 UTC.
2 hail. Local standard time, as filed.
The hail dented cars and damaged shingles.
Hail up to ping-pong ball size was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773654, 773655.